HONOLULU – The Hawai‘i Department of Health (DOH) is investigating the first report of a possible case of vaping-associated severe respiratory illness in a Hawai‘i Island resident under the age of 18 years. The serious lung injury was reported earlier this week and health officials are aggressively gathering patient information to determine the cause of the illness. The individual is currently hospitalized and still receiving treatment for their symptoms.
The state Health Department is urging physicians to be on alert for signs of severe respiratory illness among patients who recently used vaping products including e-cigarettes and THC products. Tuesday, a medical advisory was sent to all physicians statewide.
A state health official we spoke to says e-cigarette use is scary because there’s not a lot of information about the effects of vaping.
“Vaping appears to be hazardous and the problem right now is we don’t why. We don’t know whether it’s e-cigarettes, marijuana type e-cigarettes, or a combination thereof. We just don’t know. So until we know, that so caution would say don’t vape, said Dr. Alvin Bronstein, EMS and Injury Prevention System Branch Chief.
What’s worse, officials say this is a disease affecting teens and young adults.
Data from 2017 shows that 26-percent of high school students currently smoke e-cigarettes which is twice the national average. Hawaii is second in the nation for e-cigarette use among high school students following Colorado.
Symptoms to look out for include: coughing, shortness of breath, chest pain, weight loss, dizziness, vomiting, diarrhea, and fever to name a few.
“People are dying from this pulmonary illness and if one looks at the case counts, they’re going up at a very fast rate. This doesn’t seem to be slowing down,” said Dr. Bronstein.
Currently, there are no confirmed cases in Hawaii of lung injuries associated with vaping. Officials are still investigating the cause of the Big Island patient’s illness.
According to the Centers for Disease Control and Prevention (CDC), more than 450 potential or confirmed cases of severe lung injury have been reported, including at least 6 deaths, in 33 states and one U.S. territory. CDC indicated that many of these cases reported using illicit cannabinoid products, such as THC.
“We are cautioning people about using e-cigarettes and advise against using unregulated THC-containing vaping products,” said Health Director Bruce Anderson. “We are monitoring the situation locally and nationally, and coordinating with federal and state partners to stay up-to-date on the latest information available. We have alerted Hawai‘i health care providers and emergency workers of this issue so they are aware, and will continue to investigate this possible local case and work to determine the cause of their illness.”
According to an update from CDC, evidence suggests the lung illnesses are likely linked to a chemical exposure, but the investigation has not identified any single product or substance common to all cases of acute severe pulmonary disease associated with vaping.
DOH advises people to avoid e-cigarette products off the street and not modify e-cigarette products or add any substances that are not intended by the manufacturer. People should avoid vaping illicit THC products, as the available evidence from other states shows many of the injury cases had exposure to such products. E-cigarette products should never be used by youth, young adults, pregnant women, or adults who do not currently use tobacco products.
For anyone who wants to quit smoking or vaping, the Hawai‘i Tobacco Quitline (HTQL) offers free FDA-approved nicotine-replacement therapy and assistance regardless of insurance status. Call 1-800-QUITNOW or visithttps://hawaiiquitline.org/.
If you are concerned about your health after using an e-cigarette product, contact your health care provider. For medical advice, the public can also call the Hawai‘i Poison Center Hotline at 1-800-222-1222, which is staffed 24/7 with trained nurses, pharmacists and toxicologists, or visit their website at https://www.hipoisoncenter.org/.